Many medications have been associated with precipitating constipation (see Drug Reaction Data below). It is a common adverse effect, prevalent with use of antidepressants, antipsychotics, oral iron supplements, anticholinergics, opioids, nonsteroidal anti-inflammatory drugs (NSAIDs), diuretics, beta blockers, and calcium channel blockers.
Symptoms are typically characterized by straining, fullness or discomfort in the left lower quadrant, and/or bloating. These symptoms usually will not resolve spontaneously. Increased fiber intake and bulk laxatives may worsen the condition. Cessation of the causal agent is curative, but when this is not possible, use of prescription stimulant laxatives is the mainstay of treatment.
If untreated, patients with drug-induced constipation can develop sequelae of chronic constipation, including overflow incontinence (of liquid stool), hemorrhoids, diverticulosis, anal fissures, rectal prolapse, fecal impaction, stercoral ulcers, and rarely bowel perforation.
K59.09 – Other constipation
21782001 – Drug-induced constipation
Differential Diagnosis & Pitfalls
Drug Reaction Data